how come some hypos are the normal trembling, shaking kind, others include hunger or nausea and still others are just plain freaky. i recently had one walking into the centre where i started feeling confused and tired and wanting to cry (weird). the sensation of fatigue was so strong that i considered sitting down right there on the sidewalk, but i somehow managed to think, no, thats not allowed, and got to a bench at a bus stop. by the time i got to my destination i was in a FOUL mood.
just last week i went to the bank and when i got to the street the bank is on i couldnt remember why i was there. i looked around at the storefronts and was able to figure it out by process of elimination. supermarket? no. stationers? no. bank? oh, yeah!
in a dance class everyhting was fine and all of a sudden i couldnt follow the steps at all.
in some i start to feel really drunk, dont even want to treat!
are different parts of the brain being affected and how does your hypo "choose" to affect each part? does it have to do with how fast im going down? cuz when i test with all these different symptoms, my bs isnt all that different. why doesnt it just do te same thing every time?
Two biggies that seem to be involved in my more disconcerting hypos are 1) being distracted or engaged in activity to the extent that I blow off testing 2) Insulin on board. When these two things are happening concurrently, it seems to create at least the potential for the sort of hypos that are scarier.
I think my body just gets tired of reacting the same way all the time, and LOVES to play tricks on me. I am rather insensitive to lows, which also makes it easier to be really low when I start to treat.
Wish I knew the wnswer to this one also. I rarely shake or sweat anymore. Mostly I just get this weird brain feeling--hard to describe. Sometimes I cry, sometimes I get thoroughly nauseous. The last is the worse for me, as when I can't keep the treatment for the lows in me, and usually paramedics are required. I know there is glucagon, but the backlash from that is horrid and can actually start the nauseas problem again.
However, once I come back from a serious low, I always get COLD. I mean teeth chattering, four blankets, can't get warm without a scalding shower cold. I hate that.
I went through a period of time a few years ago where I was going low almost every morning in the early hours before it was time to get up for work. One morning I heard my husband loading the washing machine with clothes (he couldn't sleep)...and I jumped up furious that he was "jumping me in line"!! I was so angry and I just about "took him down" as he tells the story. :) He insisted I check my bg and that made me angrier "sure, blame it on the diabetes".... he was right, of course! That was my craziest reaction to a low. I often wonder if that was because I had been having so many lows during that period of time. It sort of made me feel like I was going crazy.
I don't get the trembling thing so much anymore. My signs have changed to things like my head tingling (which can mean I'm going up or down) and also getting really cold. Having a cgm has also helped me to recognize new symptoms for being associated with dropping or rising quickly.
We have no detector for our blood glucose or at least our beta cells do not share this information because it is their business to act accordingly. The low blood glucose does disturb the complex processes in the brain. Without information at hand the first reaction is fear and preparation for the fight or flight response. This will release stress hormones like adrenalin - the first degree signs of a low will show (sweating, elevated heart rate etc). The interesting thing is that our storage and production capability for stress hormones is limited. If the adrenalin has been secreted it takes up to 1 day to restore the adrenalin storage. As a result one low in the morning will lead to lower secretion of adrenalin for the following day. This has consequences how the next low will be perceived and how early it can be detected. As a result the following low needs to be more severe to be detected. With sufficient adrenalin storage you would have detected the low with 65 mg/dl. With limited storage the detection will be around 45 mg/dl for example. At this point many more processes of the brain will be disturbed by the low. These disturbances are the second degree signs of a low (visual problems, brain fog etc). The more lows we experience in our life the less the brain will react with the first degree signs. It is getting used to this type of situation and this can lead to hypo-unawareness. This development is not mandatory but usually the first degree response will be less pronounced with the years.
For me the feelings associated with being low often depend on the sink rate. A high rate can be very uncomfortable and scary. I believe this is also because the blood glucose is not distributed evenly anymore. The rate is just faster than the diffusion rate. Thus the main blood vessels are running out of glucose and the smaller vessels still have some glucose to diffuse. These are often the situations where your feelings tell you something different than your meter. Some wild shakes of your hands later you will have the low on your meter so better trust your feelings. In contrast a low rate can disguise the developing low for a while. Many lows at night are overslept because of their slow progression (due to slow muscle recovery/repair from sports for example).
The most important thing is to keep calm and treat it with rapid acting carbs like glucose tabs.